Texas, 2007

High Wind in Texas, February 25 to 26, 2007

February 25 to 26, 2007 · NWS MAF · 1 event in 1 county or zone

As the upper level storm system moved to the east of the area, height and pressure gradients remained strong over the Guadalupe mountains, on producing strong winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As the upper level storm system moved to the east of the area, height and pressure gradients remained strong over the Guadalupe mountains, on producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 25, 8:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 25, 8:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CST SUN FEB 25 2007

.UPDATE...
WESTERLY FLOW ALOFT PREVAILED OVER THE AREA THIS EVENING...WITH THE
AREA SANDWICHED BETWEEN A POLAR...AND SUBTROPICAL JET.  ONLY A
LITTLE THIN CIRRUS WAS SPILLING SOUTH INTO THE AREA FROM PASSING
NOSE OF THE 120+ KT H25 POLAR JET.  SUBTROPICAL MOISTURE REMAINS
SUPPRESSED WELL TO THE SOUTH AND SOUTHWEST OF THE AREA.  A SURFACE
LOW RESIDED OVER THE TEXAS/OKLAHOMA PANHANDLES...RESULTING IN
GENERAL SOUTH/SOUTHWEST FLOW AREAWIDE.

WIND SPEEDS IN THE GUADALUPE MOUNTAINS EXPECTED TO INCREASE
OVERNIGHT AS A TIGHTENING MID LEVEL HEIGHT GRADIENT RESULTS IN
STRONGER MID LEVEL WINDS OVER THE GUADALUPES.  SOME OF THESE
STRONGER WINDS MAY EXTEND SOUTH INTO THE DAVIS MOUNTAINS LATE
TONIGHT.  SINCE THERE IS CONTRARY WIND SPEEDS FROM ONE MODEL TO THE
NEXT...THINK THE MID SHIFT WILL HAVE TIME TO ASCERTAIN BEFORE ANY
HIGH WINDS COMMENCE IN THE DAVIS MOUNTAINS.  THEREFORE...WILL LEAVE
THE HIGH WIND WARNING AS IT IS.

WILL GO AHEAD AND SEND AN UPDATE...BUT AFTER MAKING A FEW TWEAKS TO
WIND SPEEDS AND DIRECTIONS...AND TEMPERATURES.  WILL PROBABLY LOWER
SOME TEMPS OVER A VARIETY OF LOCATIONS SINCE SKIES WILL REMAIN
MOSTLY CLEAR AND THE SURFACE PRESSURE GRADIENT IS PROGGED TO SLACKEN
FURTHER.

&&

.FIRE WEATHER...
SEVERAL LOCATIONS IN THE GUADALUPE AND DAVIS MOUNTAINS WERE AT OR
SLIGHTLY ABOVE RED FLAG WARNING CRITERIA AS OF 26/03Z.  LATEST
MODELS DATA INDICATING A LITTLE WARMING IN THE MID LEVELS...HENCE
DO NOT EXPECT TEMPERATURES TO CRATER IN EITHER MOUNTAIN RANGE EXCEPT
IN THE USUAL AREAS...LIKE DOG CANYON.

SINCE WIND SPEEDS WILL LIKELY INCREASE FURTHER IN THE GUADALUPE
MOUNTAINS...AND TO A LESSER EXTENT IN THE DAVIS MOUNTAINS
OVERNIGHT...WILL LEAVE THE RED FLAG WARNING GOING AS RH/S AND 20
FOOT WIND SPEEDS MAY VERY WELL HOVER AROUND 15 PERCENT AND 20 MPH OR
GREATER RESPECTIVELY.  THEREFORE...WILL LEAVE THE RED FLAG WARNING
IN IT/S CURRENT CONFIGURATION/DURATION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 PM THIS EVENING TO 5 AM MST MONDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 AM MST MONDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6 AM
     CST /5 AM MST/ MONDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 AM MST MONDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

21/67
Hazardous weather outlook, Feb 25, 1:20 PM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST SUN FEB 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-262030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
220 PM CST SUN FEB 25 2007 /120 PM MST SUN FEB 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH
ACROSS THE GUADALUPE MOUNTAINS LATE THIS AFTERNOON AND TONIGHT.

VERY DRY AIR IN PLACE ACROSS THE DAVIS AND GUADALUPE MOUNTAINS
COMBINED WITH INCREASED WINDS WILL AGAIN PRODUCE FIRE WEATHER
CONCERNS.  A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR
THE DAVIS AND GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL BE POSSIBLE... ESPECIALLY ACROSS THE
MOUNTAINS... AGAIN MONDAY AND WEDNESDAY.  THIS COMBINED WITH DRY
AIR WILL RESULT IN INCREASED FIRE WEATHER CONCERNS THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 25, 10:00 PM MST to February 26, 4:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Other Federal Agency

The Remote Automated Weather Station in Pinery, Texas recorded a 63 mph wind gust.|The Remote Automated Weather Station in Guadalupe Peak, Texas recorded sustained windspeeds up to 51 mph and gusts to 82 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14030.